Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Kansas City, MO

May 28, 2019Gentry County, Harrison County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2019, 2:45 PM CDT for Gentry County, Harrison County, Worth County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 2:45 PM CDT (19:45 UTC)
Expired
May 28, 2019, 3:15 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Harrison County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:00 PM CDTHAIL 0.7Albany, MO
May 28, 3:05 PM CDTHAIL 0.7Albany, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS53 KEAX 281945
SVREAX
MOC075-081-227-282015-
/O.NEW.KEAX.SV.W.0101.190528T1945Z-190528T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
245 PM CDT Tue May 28 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Worth County in northwestern Missouri...
  Gentry County in northwestern Missouri...
  Western Harrison County in north central Missouri...

* Until 315 PM CDT.

* At 245 PM CDT, a severe thunderstorm was located over Stanberry,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bethany, Albany, Stanberry, New Hampton, Darlington, Gentry, Worth,
  Allendale, Denver, Ford City and Martinsville.

This includes Interstate 35 in Missouri between mile markers 89 and
91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 9399 4007 9460 4032 9460 4057 9423
      4057 9421
TIME...MOT...LOC 1945Z 222DEG 53KT 4022 9449 

HAIL...1.00IN
WIND...60MPH
 
$$

Pietrycha
2 follow-up statements
052 
WWUS53 KEAX 281957
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
257 PM CDT Tue May 28 2019

MOC075-081-227-282015-
/O.CON.KEAX.SV.W.0101.000000T0000Z-190528T2015Z/
Worth MO-Gentry MO-Harrison MO-
257 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN WORTH...EASTERN GENTRY AND WESTERN HARRISON
COUNTIES...

At 257 PM CDT, a severe thunderstorm was located near Albany, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bethany, Albany, New Hampton, Darlington, Gentry, Worth, Allendale,
Denver and Martinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 9443 4036 9454 4057 9423 4057 9421
      4022 9399
TIME...MOT...LOC 1957Z 221DEG 53KT 4034 9434 

HAIL...1.00IN
WIND...60MPH
 
$$

Pietrycha
928 
WWUS53 KEAX 282002
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
302 PM CDT Tue May 28 2019

MOC075-081-227-282015-
/O.CON.KEAX.SV.W.0101.000000T0000Z-190528T2015Z/
Worth MO-Gentry MO-Harrison MO-
302 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN WORTH...EASTERN GENTRY AND WESTERN HARRISON
COUNTIES...

At 302 PM CDT, a severe thunderstorm was located 7 miles northwest of
New Hampton, or 8 miles northeast of Albany, moving northeast at 60
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bethany, Albany, New Hampton, Darlington, Gentry, Allendale, Denver
and Martinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4011 9443 4038 9442 4057 9423 4057 9421
      4022 9399
TIME...MOT...LOC 2002Z 222DEG 53KT 4036 9426 

HAIL...1.00IN
WIND...60MPH
 
$$

Pietrycha

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:35 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 12:35 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 PM CDT Tue May 28 2019

.Discussion...
Issued at 350 AM CDT TUE MAY 28 2019

The main concerns for today will be for the potential for widespread
severe weather with all modes of severe weather being possible. This
includes large hail, damaging winds, and a few tornadoes some of
which could be strong. It addition to the severe threat, heavy
rain will also be possible with these storms which will lead to
flash flooding and aggravate ongoing river flooding.

Early this morning, thunderstorms, including isolated severe storms,
are moving along a stationary frontal boundary across northern
Missouri. These storms will weaken through the morning hours
however, they will act to reinforce the surface boundary keeping it
draped across northern Missouri. It is here where the focus for
afternoon convection will develop. Mostly cloudy conditions will
prevail through the morning hours however, skies should scatter as
we move into the afternoon. This will allow that area to quickly
become unstable with hi-res models all in good agreement of 3000-
3500 J/KG of SBCAPE. Shear will also be very strong with 20-25kts of
0-1km shear and 50-60kts of bulk shear. The forcing mechanism of for
the storms appears to be a mid-level shortwave that will be ejecting
out ahead of a mid-level trough which is progged to move from the
Great Basin to the eastern rockies by this afternoon. Storms will
quickly grow upscale initially developing supercells in which large
hail, damaging winds and tornadoes will be the main threats across
northern Missouri and extreme northeastern Kansas. Further south
across central Kansas/ Missouri, an EML will may keep conditions dry
most of the day however, there may be two foci for development
during the late afternoon and evening hour. The first will be
outflow from the storms that develop across northern Missouri
earlier in the afternoon. Storms area expected to develop along this
outflow in a highly unstable environment of 2500-3000J/Kg of MUCAPE.
This storm development will also be occurring (late afternoon/early
evening) when a SWly LLJ will be developing over the area providing
enhanced shear which will keep all modes of severe weather possible.
The second focus for storms will occur along a cold front that will
extend south of a surface low that will be moving from western
Kansas to southeastern Nebraska this evening. This front is expected
to move through the area tonight. There is some question to the
severity of storms with this front as earlier convection may have
worked over the area and instability may also be waning due to time
of day. However, if these storms can stay organized through tonight,
damaging winds would be the main threat with these most likely
linear storms. With several rounds of storms possible in a very
moist airmass where PWATs are in the 1.60"-2.00" range flash
flooding will definitely be a concern especially where you factor in
the antecedent conditions across northern Missouri where areas have
received 4"-8" of rain over the past 3 days. Further south,
conditions will have to be monitored for flash flooding however,
less dire antecedent conditions and the though that storms here will
be more progressive is limiting expansion of the flash flood watch
further south at this time. That said, storms over these areas will
also be efficient.

The front will stall over the area Tuesday night into Wednesday and
the chance for strong to isolated severe storms will continue into
Wednesday ahead of the front where continued unstable conditions
will allow hail and damaging winds to again be a threat. Wednesday
night the aforementioned mid-level trough will move into eastern
Nebraska finally pushing its attendant cold front through the CWA.

Thursday, a few scattered showers and thunderstorms will be possible
as the mid-level trough rotates through the region. These storms
however, will not be severe. Highs Thursday will be cool by late May
standards in the low to mid 70s. Friday and Saturday, quasi-zonal
flow will reside over the central CONUS. Shortwaves in the zonal
flow will continue scattered storm chances through this period will
near normal highs in the upper 70s and lower 80s. Saturday night, a
upper level trough will move into the Great Lake pushing an
associated cold front through the area and bringing another round of
showers and thunderstorms that will continue into Sunday. With the
upper level trough continuing to reside over the Great Lakes through
Monday leaving the area in northwest flow aloft. Shortwave moving
through the region on northwest flow will continue storm chances into
early next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1235 PM CDT TUE MAY 28 2019

An active weather scenario is expected to evolve this afternoon/
evening. First, an initial round of storms moving into
northeastern KS will move into northwestern MO early this
afternoon. This round should stay north of the KC terminals and
just impact KSTJ. Another round of storms should move through late
this afternoon to this evening. This round looks like it would be
severe and affect all the terminals. After storms move through,
MVFR ceilings are possible overnight into tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
     011>017-024-025.

&&

Discussion...73
Aviation...CDB
Hazardous weather outlook, May 28, 4:29 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue May 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue May 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread severe storms are possible this afternoon and evening.
 Hazards include strong to damaging winds, large hail, and a few
 possible tornadoes. Flash flooding is possible tonight into
 Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storms capable of producing large hail and strong wind gusts are
 possible Wednesday afternoon and evening before dry conditions
 return to the area late Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 28, 10:14 AM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1014 AM CDT Tue May 28 2019

MOZ015-016-281545-
Grundy MO-Sullivan MO-
1014 AM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRUNDY AND SOUTHWESTERN
SULLIVAN COUNTIES UNTIL 1045 AM CDT...

At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trenton, Galt, Humphreys and Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4003 9362 4026 9353 4025 9325 4004 9324
TIME...MOT...LOC 1513Z 268DEG 23KT 4009 9350

Pietrycha
Local storm report, May 28, 10:18 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HAIL             1 SSE TINDALL           40.14N 93.60W
05/28/2019  E1.00 INCH       GRUNDY             MO   EMERGENCY MNGR

&&

CB
Local storm report, May 28, 12:32 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             3 N ATLANTA             39.94N 92.48W
05/28/2019  M1.00 INCH       MACON              MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

SGA
Local storm report, May 28, 1:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             2 W ETHEL               39.89N 92.78W
05/28/2019  E1.25 INCH       MACON              MO   CO-OP OBSERVER

            RADAR ESTIMATED TIME.

&&

SGA
Local storm report, May 28, 2:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             4 ENE OREGON            40.00N 95.08W
05/28/2019  E1.00 INCH       HOLT               MO   TRAINED SPOTTER

&&
Local storm report, May 28, 2:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             BOLCKOW                 40.11N 94.82W
05/28/2019  M1.00 INCH       ANDREW             MO   LAW ENFORCEMENT

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:36 PM CDTSpecial Weather StatementEAXHarrison, Worth39 min
May 28, 12:27 AM CDTSpecial Weather StatementEAXMercer48 min
May 28, 12:47 AM CDTSpecial Weather StatementEAXMercer43 min
May 28, 1:01 AM CDTSevere Thunderstorm WarningEAXMercer, Putnam29 min
May 28, 1:28 AM CDTSpecial Weather StatementEAXPutnam47 min
May 28, 2:08 AM CDTSpecial Weather StatementEAXAtchison37 min
May 28, 2:15 AM CDTSevere Thunderstorm WarningEAXAtchison30 min
May 28, 2:42 AM CDTSpecial Weather StatementEAXAtchison33 min
May 28, 3:09 AM CDTSpecial Weather StatementEAXNodaway36 min
May 28, 4:16 AM CDTRiver Flood WarningEAXAndrew, Nodaway45 hr
May 28, 4:16 AM CDTRiver Flood WarningEAXAndrew, Buchanan4 days
May 28, 4:16 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler3 days
May 28, 4:16 AM CDTRiver Flood WarningEAXGrundy, Livingston65 hr
May 28, 8:44 AM CDTRiver Flood WarningEAXRay60 hr
May 28, 8:44 AM CDTRiver Flood WarningEAXCarroll71 hr
May 28, 9:17 AM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway49 hr
May 28, 9:47 AM CDTSpecial Weather StatementEAXGrundy28 min
May 28, 10:14 AM CDTSpecial Weather StatementEAXGrundy31 min
May 28, 10:32 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan28 min
May 28, 10:56 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan49 min
May 28, 11:38 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon54 min
May 28, 1:08 PM CDTAreal Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan6 hr
May 28, 1:47 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt28 min
May 28, 2:03 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway42 min
May 28, 2:07 PM CDTFlash Flood WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway, Worth6 hr
May 28, 2:22 PM CDTSevere Thunderstorm WarningEAXHolt23 min
May 28, 2:42 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway21 min
May 28, 3:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Holt, Nodaway23 min
May 28, 3:11 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer49 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway, Worth47 min
May 28, 3:36 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway39 min
May 28, 3:46 PM CDTFlash Flood WarningEAXAdair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more6 hr
May 28, 3:47 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway43 min
May 28, 3:53 PM CDTSpecial Weather StatementEAXPutnam, Schuyler52 min
May 28, 3:55 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer35 min
May 28, 4:10 PM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway9 hr
May 28, 4:12 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison48 min
May 28, 4:24 PM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway51 min
May 28, 4:30 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison30 min
May 28, 4:53 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer52 min
May 28, 4:54 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer51 min
May 28, 5:01 PM CDTSpecial Weather StatementEAXGentry29 min
May 28, 5:15 PM CDTFlash Flood Warning EmergencyEAXGentry, Harrison6 hr
May 28, 5:15 PM CDTSpecial Weather StatementEAXHarrison45 min
May 28, 5:24 PM CDTFlash Flood WarningEAXDaviess, Grundy, Harrison, Linn, Livingston, Sullivan12 hr
May 28, 5:25 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan50 min
May 28, 5:58 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan77 min
May 28, 6:47 PM CDTFlash Flood WarningEAXPlatte6 hr
May 28, 6:51 PM CDTSevere Thunderstorm WarningEAXClay, Platte39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.